Workshops and Events

A series of workshops will contribute to the Polar RCN themes of 1) advancing the science challenge question requiring use of high-resolution remote sensing images, 2) building partnerships and collaborations between polar and cyber/computer scientists, 3) educating and training the next generation of polar scientists in HPDC skills, and 4) advancing connections between data management/cyberinfrastructure and HPDC communities in the context of polar science support.

The nine workshops span four categories: Community Workshops, Technical Workshops, Hackathons, and Training Sessions. Three Community Workshops aim to bridge the gap between polar science and HPDC in terms of communication, terminology, connections, collaborations, and direction. Two of these Community Workshops will be immediately followed by Hackathons with the purpose of partnering polar scientists with computer scientists to tackle practical applications of Polar HPDC. Two Technical Workshops are aimed at implementation. Finally, the Training Session will be specifically devoted to enhance HPDC training, education, and outreach for polar scientists.

The Polar-HPC Workshop-Hackathon 2017 

Tuesday–Friday, 1–4 August 2017, Stony Brook, NY

The Polar-HPC Workshop-Hackathon 2017 aims to speed up the computational aspect of your Research through introductory HPC training sessions and exciting hackathon afternoons. This four day Polar Science-centric training and hackathon will provide a holistic introductory HPC training session and help you address bigger, better, faster computational needs for your project. 

Agenda

31 July, Monday

6:00pm

Informal gathering if you are around: Meet in accommodation lobby at 17:45

1 August, Tuesday

Breakfast available in venue from 7am

8:00 - 9:35

Software Carpentry:: The Unix Shell

10min break

9:45 - 12:05

Software Carpentry: Introduction to Python 1

55min Lunch in venue:

Teams to give 5min introduction to their project to the whole group

13:00 - 15:30

Software Carpentry: Introduction to Python 2

15min break

15:45 - 18:00

Introduction to Google HPDC infrastructure

Dinner at Brewology

 Bus to to Port Jeff  available, plan to uber back to venue

2 August, Wednesday

Breakfast available in venue from 7am

8:00 - 10:05

Software Carpentry: Version control with Git1

10min break

10:15 - 11:05

Software Carpentry: Version control with Git2

10min break

11:15 - 13:15

Introduction to Academic Research Computing and Running your first job

1hr Lunch in venue

14:15 - 17:15

PARALLEL SESSIONS

Option1:

Google Image Processing Tools

Option2

Beyond a single job on NSF HPDC resources::

  • A scripting job
  • An R job
  • Working with file I/O
  • A practical demo using the Mandlebrot set

17:15 - 19:00 Dinner in venue

Facilitated hackathon kickoff

19:00 -

Hackathon Session1, Refreshments Available

Goals:

  • Setup your github repo
  • Define your goals for the next 2 days

3 August, Thursday

Breakfast available in venue from 7am

8:00 - 10:00

Containers 1: What, How, Why - Singularity

10min break

10:10 - 11:10

Containers 2: Jetstream practical

11:10 - 13:00

Hackathon Session2

1hr Lunch in venue

14:00 - 17:00

Hackathon Session3:

  • Ends with group wide report back on progress and challenges for strategy review

17:00 - 19:00 Dinner on site in food court

19:00 -

Hackathon Session4, Refreshments Available

4 August, Friday

Breakfast available in venue from 7am

8:00 - 10:00

Principles and Practicalities of Reproducible Science when using HPDC resource

10min break

10:00 - 12:00

Hackathon Session5 - Final working session

10min break

12:00 - 13:00

Hackathon Wrap-up Session:

  • How and where to from here
  • Summary Team Presentation Preparation

13:00 - 15:00

Lunch with Final presentations

15:00 - 18:00

Venue and tutors remain available for rest of the day for those able to stay and wishing to utilise the resources to make further final progress

Finish

 

 

 

See the sidebar for upcoming events in 2016!